MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BOXED INCISOR BLADE 4.5(6BX); SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. BOXED INCISOR BLADE 4.5(6BX); SAW, POWERED, AND ACCESSORIES
Catalog Number 7205332
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/09/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference number: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that during a rotator cuff repair, the boxed incisor blade broke while cleaning the tissue.The procedure was completed without surgical delay, the device was not used again.No further complications were reported.
 
Additional Manufacturer Narrative
H10: h2: additional information on: b5 & h6 (impact code).
 
Event or Problem Description
It was reported that during a rotator cuff repair, the boxed incisor blade broke while cleaning the tissue.The procedure was completed without surgical delay, the device was not used again, no pieces fell into the patient.No further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H10 h3, h6: the reported device was received for evaluation.A visual evaluation showed the device was not returned with original packaging.The color scheme of the device matches the print.The distal end of the inner blade is broken off and stuck inside the outer blade.The distal metal edges of the inner blade, where the end is missing, are shredded and curled from the rotational force.There is heavy scoring on the proximal end of the inner blade.The teeth on the inner and outer blades are worn down from heavy use.Bio debris is present.A functional evaluation cannot be performed due to the broken inner blade.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A definitive root cause for the reported issue could not be determined.Factors that could have contributed to the failure include procedural variance, or deviations from established protocols, increasing risks and leading to unintended consequences.Other factors include an application of excessive force to the device or excessive side loading.Based on this investigation, there is no evidence to suggest a design, material or manufacturing issue.Therefore, the need for corrective action is not indicated.Internal complaint reference: (b)(4).B5 and h6: event description and codes updated.
 
Event or Problem Description
It was reported that during a rotator cuff repair, the boxed incisor blade broke while cleaning the tissue.The procedure was completed without surgical delay, the device was not used again.No further complications were reported.Patient is stable.

Brand Name
BOXED INCISOR BLADE 4.5(6BX)
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20805703
Report Number1219602-2024-02646
Device Sequence Number13245571
Product Code HAB
UDI-Device Identifier03596010251602
UDI-Public3596010251602
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7205332
Device Lot Number51152400
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/09/2024
Supplement Date Received by Manufacturer12/19/2024
01/10/2025
Initial Report FDA Received Date11/28/2024
Supplement Report FDA Received Date12/20/2024
01/13/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/05/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age67 YR
Patient SexFemale